Minnesota, 2015

Hail and Damaging Wind in Minnesota, July 17, 2015

July 17, 2015 · NWS ABR · 4 events in 2 counties and zones

Severe thunderstorms along a warm front brought large hail up to baseball size and damaging winds to parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms along a warm front brought large hail up to baseball size and damaging winds to parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 5:40 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 17, 5:40 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 636 PM CDT FRI JUL 17 2015

ONGOING SEVERE WEATHER THIS EVENING. NO MAJOR UPDATES TO THE
CURRENT FORECAST EXCEPT TO CLEAR POPS FOR THE NEXT FEW HOURS FROM
THE WESTERN COUNTIES.

UPDATE ISSUED AT 401 PM CDT FRI JUL 17 2015

UPDATED PRODUCTS FOR THE SEVERE THUNDERSTORM WATCH.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 214 PM CDT FRI JUL 17 2015

CURRENTLY...TEMPERATURES OUT AHEAD OF SLOW-MOVING COLD FRONT ARE
WARMING THROUGH THE 80S INTO THE LOW 90S. BEHIND THE
FRONT...TEMPERATURES ARE NOTABLY COOLER WITH READINGS RANGING FROM
THE UPPER 60S TO THE LOW 80S. THE ATMOSPHERE OUT AHEAD OF THIS COLD
FRONT COULD BE CHARACTERIZED AS BECOMING RATHER UNSTABLE...WITH
MLCAPE VALUES OFF SPC'S MESO-PAGE SHOWING A BULLS-EYE OF OVER
2500J/KG. AT THE SAME TIME...THE DEEP LAYER SHEAR HAS INCREASED TO
45 TO 50 KNOTS. THESE TWO INDICES/PARAMETERS ALONE SUGGEST
SIGNIFICANTLY STRONG/SEVERE STORMS ARE POSSIBLE.

THIS AFTERNOON THROUGH LATE TONIGHT...ALL THE AVAILABLE MODEL
GUIDANCE /INCLUDING CAM OUTPUT/ SEEMS TO SUGGEST THERE WILL BE AT
LEAST SCATTERED COVERAGE OF PRECIPITATION OVER THE CWA. THE
RECURRING THEME IN THE HRRR...ARW...NMM...NAMDNG5...NSSL WRF AND
LOCAL WRF IS THAT THERE COULD BE TWO ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS OVER THE NEXT 12 HOURS OR SO. ONE ROUND OF SEVERE
STORMS IS EXPECTED TO FIRE OFF THIS SLOW MOVING COLD FRONT BY LATE
THIS AFTERNOON...AFFECTING MAINLY NORTHEAST SOUTH DAKOTA WITH
DISCRETE SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AND BY EARLY THIS EVENING PERHAPS EVEN A
TORNADO OR TWO. A SECOND ROUND OF STRONG TO PERHAPS SEVERE STORMS
COULD BE MOVING INTO THE SOUTHERN /I-90 CORRIDOR/ FORECAST AREA
LIFTING EAST-NORTHEAST BETWEEN ROUGHLY 01Z AND 06Z. THIS SECOND
ROUND OF STORMS...WHILE NOT AFFIXED TO OR OUT AHEAD OF THIS COLD
FRONT...WILL HAVE THE POTENTIAL TO ORGANIZE INTO A FORWARD
PROPAGATING SQUALL LINE/BOWING LINE SEGMENT AND PRODUCE SEVERE
STRAIGHT LINE WIND DAMAGE GIVEN THE AMOUNT OF CLOUD-BEARING SHEAR
THAT WILL BE AROUND THROUGH LATE THIS EVENING INTO THE OVERNIGHT
HOURS.

ONCE THESE CONVECTION CHANCES GO AWAY LATE TONIGHT...THE REST OF THE
SHORT TERM FORECAST IS DRY AND COOL WITH SURFACE HIGH PRESSURE
INFLUENCING THE FORECAST AREA. EXPECT TEMPERATURES THE NEXT COUPLE
OF DAYS TO BE CLOSER TO NORMAL...AND NOT SO UNCOMFORTABLY MUGGY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 214 PM CDT FRI JUL 17 2015

THERE IS A REASONABLE AGREEMENT AMONG MODELS WITH THE UPPER
LEVEL FLOW PATTERN ACROSS THE CONUS THROUGH THE PERIOD. THERE IS
FAIRLY GOOD SIGNAL FOR WIDESPREAD PCPN CHANCES LATE TUESDAY
NIGHT/WEDNESDAY AS A FAIRLY STRONG SHORTWAVE CROSSES THE REGION.
BEYOND WEDNESDAY...PCPN CHANCES ARE A BEST GUESS AS THE GFS SHOWS AN
AREA OF LOW PRESSURE SITUATED WEST OF THE CWA THROUGH THE REST OF
THE PERIOD. WHILE THERE WILL BE DECENT CAPE VALUES...THERE WILL ALSO
BE A FAIRLY STRONG CAP IN PLACE WITH 700 MB TEMPS OF +12 TO +14.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 636 PM CDT FRI JUL 17 2015

SEVERE STORMS EAST OF KABR THOUGH SOME TSRA ARE STILL DEVELOPING
NEAR KABR. ANOTHER ROUND OF STORMS IS POSSIBLE AFTER 03Z ESPECIALLY
NEAR KPIR. VFR CONDITIONS ARE EXPECTED EXCEPT IN THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...DORN
LONG TERM...SD
AVIATION...WISE
Hazardous weather outlook, Jul 17, 3:09 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT FRI JUL 17 2015

MNZ039-046-SDZ004>011-016>023-180915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THEY WILL
INITIATE ALONG A FRONTAL BOUNDARY ACROSS NORTH CENTRAL SOUTH
DAKOTA LATE IN THE AFTERNOON...AND THEN TRACK FROM WEST TO EAST
ACROSS THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT...HOWEVER...CANNOT RULE OUT AN
ISOLATED TORNADO AS WELL.

ALTHOUGH A MUCH LESSER CHANCE...THERE MAY BE AN SECOND ROUND OF
THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. STRONG WINDS
WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

SDZ003-015-180915-
CORSON-DEWEY-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST
ACROSS THE REGION LATER THIS MORNING AND EARLY AFTERNOON. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THERE
MAY BE A SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE
REGION OVERNIGHT. IF THEY DEVELOP...STRONG WINDS WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SDZ033>037-045-048-051-180915-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH THE STRONGEST STORMS APPEAR AS THOUGH THEY
WILL REMAIN NORTH OF THE REGION. HOWEVER...THERE MAY BE A SECOND
ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. IF
THEY DEVELOP...STRONG WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SERR

In the hours before

Local storm report, Jul 17, 5:17 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 W LAKE CITY           45.72N  97.54W
07/17/2015  E1.75 INCH       MARSHALL           SD   PUBLIC

&&

EVENT NUMBER ABR1500575

VIPOND
Local storm report, Jul 17, 5:24 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             6 W LAKE CITY           45.72N  97.54W
07/17/2015  M3.00 INCH       MARSHALL           SD   STORM CHASER

            TIME ESTIMATED BY RADAR

&&

EVENT NUMBER ABR1500576

VIPOND
Local storm report, Jul 17, 5:28 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 N STRATFORD           45.36N  98.30W
07/17/2015  E1.75 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1500577

VIPOND
Local storm report, Jul 17, 5:30 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     4 N COLUMBIA            45.67N  98.31W
07/17/2015  M72 MPH          BROWN              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500578

VIPOND
Local storm report, Jul 17, 6:01 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 S CLAREMONT           45.64N  98.01W
07/17/2015                   BROWN              SD   EMERGENCY MNGR

            MACHINE SHED COMPLETELY DESTROYED

&&

EVENT NUMBER ABR1500579

VIPOND
Local storm report, Jul 17, 6:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             SISSETON                45.66N  97.05W
07/17/2015  E1.75 INCH       ROBERTS            SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500580

VIPOND

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Traverse

When
July 17, 6:23 PM CST
Where
Traverse County, 1.19 mi SE of Browns Vly
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.590, -96.830

Hail, Big Stone

When
July 17, 7:00 PM CST
Where
Big Stone County, 0.84 mi SE of Beardsley
Measured
2 in hail
Reported by
Public
Coordinates
45.560, -96.710

Hail, Big Stone

When
July 17, 7:05 PM CST
Where
Big Stone County, 0.84 mi SE of Beardsley
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -96.710

Thunderstorm Wind, Big Stone

When
July 17, 8:10 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
45.300, -96.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593949, 593950, 593951, 593952.